Louisiana, 2024

Tornado in Louisiana, June 27, 2024

June 27, 2024 · NWS LCH · 1 event in 1 county or zone

A landspout developed just north of the National Weather Service Office in Lake Charles and impacted the office before dissipating in the field to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A landspout developed just north of the National Weather Service Office in Lake Charles and impacted the office before dissipating in the field to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 27, 2:31 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 2:31 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
331 PM CDT Thu Jun 27 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 330 PM CDT Thu Jun 27 2024

Afternoon surface analysis shows a weak boundary draped across the
northeastern edge of the CWA, resulting in a more northerly flow
at AEX while W to SW flow continues elsewhere. South of this
boundary, dewpoints are in the mid to upper 70s, while dewpoints
across AEX and Ft. Johnson currently sit around 70 degrees. Aloft,
water vapor imagery shows a decent swath of mid-level dry air
draped across roughly the lower 2/3rd of the forecast area,
along a rough line extending from near/south of Beaumont to
Alexandria. This dry air has kept shower activity mostly at bay
across southwest and south central LA today, while on the
contrary, showers have steadily increased in coverage across
inland SE TX through the last few hours. Although some CAMs
guidance wants to induce shower activity across Acadiana through
the next couple of hours, this seems rather unlikely beyond a very
light shower or two due to the presence of dry air overhead.
Regardless, expect any lingering convection to taper off post-
sunset this evening per-usual, giving way to another warm and
muggy night with lows in the mid to upper 70s.

Tomorrow into the weekend mid-level ridging will begin to slowly
build back overhead from the west. Ridging overhead will likely be
fairly weak tomorrow, before settling overhead by Saturday. This
will result in decent rain chances tomorrow, especially across
Acadiana where any influence from the ridge will be less. By Sat,
rain chances reduce further area-wide, but Acadiana still looks to
have the best chance out of anybody. Any precip tomorrow and
Saturday will be typical pop-up daytime heating showers, with
coverage peaking through the afternoon and dying with sunset.
Temperature wise, we again warm into the low to mid 90s both
tomorrow and Saturday, while overnight lows fall into the mid 70s
to low 80s. Heat indices look borderline for an advisory
tomorrow, mainly for interior SE TX, with an advisory looking more
likely for Saturday for a larger portion of the region.

17

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 330 PM CDT Thu Jun 27 2024

By Sunday, the an upper level ridge of high pressure situated over
the Southern Plains continues to build with a slight shift of the
center ridge axis toward the Mississippi Valley. Meanwhile a
downstream low pressure complex north of Maine will extend a frontal
boundary across the Appalachia to the ARKALEX with generally more
humid / unstable remaining south of the frontal boundary. Thus,
while mid to upper level dry layers are expected, Isolated to
scattered surface based convection is not out of the question which
currently has been favored toward the Acadiana region leading into
eastern portions of LA. Heat will also be a likely headline with
temperatures nearing 100°F and Heat Indices breaching 110°F among
the interior SETX counties and some interior SWLA parishes which
will likely be realized for locations outside of any precipitation
or prolonged cloudy cover. Similar conditions are expected to
persist Monday with winds veering a little more SW’ly throughout the
day, however, signals of precipitation appear to be less with little
to no forcing mechanism amid forecast persisting ridge. Thus heat
related headlines appear favorable into the early work week.
Hereafter continuing through the remainder of the mid week,
temperatures will continue to remain very warm to hot in the mid to
upper 90’s, with the upper ranges keep to the interior counties and
parishes. POPS do not fully exit the forecast area, but the more
favorable signal for organized precipitation tend to drop off with
Isolated diurnal convection more favorable along coastal / southern
portions of the TX and LA. Meanwhile the upper level high pressure
ridge shows signs of breaking down toward the end of the week.

 Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Thu Jun 27 2024

Light west to southwest winds and mainly VFR ceilings will prevail
through the afternoon. A few isolated showers will be possible
through the next few hours as well, mainly for the I-10 terminals.
Some of this convection may become heavy at times and be capable
of briefly reducing VIS if they move across the terminals. Shower
activity should taper off with sunset with light winds and VFR
ceilings then continuing through the end of the period.

&&

.MARINE...
Issued at 330 PM CDT Thu Jun 27 2024

Weak high pressure at the surface will ridge across the northern
Gulf of Mexico for the next several days. This will allow for
mainly light onshore flow for the remainder of the week, to go
along with mainly low seas. Through the next several days,
scattered to occasionally widespread showers and thunderstorms are
expected each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  95  76  96 /   0  20   0  20
LCH  76  91  79  91 /  20  40  10  20
LFT  76  92  79  93 /  40  70  10  40
BPT  77  93  79  93 /  10  30   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....30
AVIATION...17

In the hours before

Special weather statement, Jun 27, 5:25 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
625 PM CDT Thu Jun 27 2024

LAZ141-241-280000-
Southern Calcasieu LA-Northern Calcasieu LA-
625 PM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALCASIEU PARISH
THROUGH 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westlake, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Lake Charles Regional Airport, Moss
Bluff, Holmwood, and Carlyss.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 22 and 36.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3005 9330 3030 9339 3036 9325 3013 9301
      3005 9318
TIME...MOT...LOC 2325Z 331DEG 15KT 3027 9327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones

The radar

The Lake Charles radar (KLCH), 0 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Calcasieu

When
June 27, 5:26 PM CST to 5:27 PM CST
Where
Calcasieu County, 0.37 mi SE of (Lch)lk Charles Muni to 0.35 mi NNE of Lake Charles Muni Ar
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.126, -93.216

A thunderstorm developed over the Lake Charles Regional Airport and spawned a brief lanspout. The circulation tossed around wooden pallets and sheet metal that was stacked behind an outbuilding. The flying debris damaged the generator building and 3 vehicles in the parking lot. One communication satellite and the office co-op equipment was also damaged. The landspout dissipated southwest of the office before moving into the airport parking lot.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196708.